Login to Pancreatic Cancer UK

John

Posted by: John 1 September 2012

John, diagnosed with inoperable pancreatic cancer in April 2011, tells his story of having gemcitabine and capecitabine for inoperable pancreatic cancer

JohnmainMy personal chemotherapy regime comprised Gemcitabine administered weekly as an outpatient by infusion, and Capecitabine administered orally, three times a day. Both drugs were dispensed over a 12 week period, in three cycles - three weeks on and one week off. Subsequent to this I underwent 28 sessions of radiotherapy, during which time I took Capecitabine as a radio sensitiser.

The medical team went to great pains to explain the kind of side effects that I might experience. In hindsight I realise that they were only fulfilling their obligations in explaining the list of all the  "possible" side effects, since luckily I had very few.

The most inconvenient side-effect was a "tingling in my feet" at week three of my first cycle, and I found it extremely uncomfortable when placing my feet on the ground. It was much the same feeling that you get when walking over a rocky beach barefoot. However this particular side-effect diminished soon after I was prescribed Pyridoxine (Vitamin B6). As a consequence I learnt to start taking the Pyridoxine during week two, in anticipation.

I also had slightly swollen ankles, which I was warned about, but my GP sent me to the local DVT (deep vein thrombosis) clinic, just to be on the safe side.

A further side-effect, which caused me surprise rather than inconvenience, was the thickening of the skin on the soles of my feet and then voluntarily shedding it. Quite bizarre! This happened twice.

During my radiotherapy, I suffered no side-effects at all from the Capecitabine and although over the five-month period, I was constantly asked if I had any feelings of nausea during my chemotherapy treatment; I must admit that I never did.

Before I embarked on the chemotherapy treatment I realised that it could have an impact on my white blood cells and make me more vulnerable to colds and flu. A little research suggested that green tea was effective in replenishing white blood cells, so I replaced my black tea for green tea - and continue to do so.

I know that one common side-effect is that of increased tiredness. Again in anticipation, I decided to get an extra hour's sleep each night. And I have to say it seemed to have worked. In fact at the end of week 12 it was my daughter's wedding, at which comments were made about my "stamina" on the dance floor (sadly, not about my ability!)

On reflection, chemotherapy had only a minimal effect on my day-to-day life, which was a blessing in itself. My advice to anyone about to undertake treatment would be "Don't hesitate in telling your doctor about any side affects you may experience, no matter how trivial - they'll be able to help you." And do take ownership of your treatment -it's amazing what a little self-help can do.

September 2012